Related Experiment Video
Updated: Jul 6, 2026

Turbidimetry on Human Washed Platelets: The Effect of the Pannexin1-inhibitor Brilliant Blue FCF on Collagen-induced Aggregation
Published on: April 6, 2017
A counterfeit multivitamin product inducing severe bleeding disorders in humans
Lina Peña-Acevedo1, Andres F Zuluaga1, Alexander Aristizabal-Solis2
1CIEMTO [drug and poison research and information center] at Integrated Laboratory of Specialized Medicine (LIME), Facultad de Medicina-IPS Universitaria, Universidad de Antioquia, Medellín, Colombia.
Insights
A falsified dietary supplement contaminated with warfarin caused bleeding and coagulation issues in 36 individuals in Colombia. Prompt detection by poison control centers is crucial for public health safety.
Area of Science:
- Toxicology
- Public Health
- Pharmacovigilance
Background:
- 36 individuals in Antioquia, Colombia, reported bleeding and coagulation abnormalities.
- Symptoms arose after consuming a falsified dietary supplement over six months.
Purpose of the Study:
- To investigate the cause of adverse health effects linked to a specific dietary supplement.
- To highlight the role of poison control centers in identifying public health threats.
Main Methods:
- Case series reporting clinical manifestations and management.
- Investigation by the Colombian Food and Drug Administration (INVIMA).
Main Results:
- Patients required hospitalization and treatment with blood products and vitamin K.
- Warfarin was identified as the primary contaminant in the supplement.
- Full recovery was observed within one week of management.
Conclusions:
- Falsified supplements pose significant public health risks.
- Poison control centers are vital for early detection of product-related hazards.
- Regulatory action, including product withdrawal, is essential.
Abstract:
Context: During a period of 6 months, 36 people reported to health authorities in the Department of Antioquia, Colombia, presenting episodes of bleeding in varying magnitude and locations in the body and alterations in coagulation tests, after having taken a falsified dietary supplement. The identification of the first four cases were to the cell-phone line at the Drug and Poison Research Information Center (CIEMTO). The successive presentation of cases with similar manifestations, taking the same product, served to suspect a possible common link.Case details: All of the patients needed hospitalization, the administration of blood products and / or vitamin K to reverse the clinical manifestations, and to stop the oral consumption of the falsified supplement. For each patient there was a full recovery of coagulation and improvement of haemorrhagic manifestations after the first week of management. The Food and Drug administration of Colombia (INVIMA), withdrew the product from the market, alerted the medical community and the general public and conducted an investigation that finally showed warfarin as a the main contaminant in the dietary supplement.Conclusion: This cases series emphasize the importance of the Poison Control Center to detect promptly potential new exposure of hazards to hundreds of products to the population, some of them fraudulent.
More Related Videos
07:15An In Vitro Batch-culture Model to Estimate the Effects of Interventional Regimens on Human Fecal Microbiota
Published on: July 31, 2019
05:45Developmental Toxicity Assay Based on Real-Time Monitoring of Fibroblast Growth Factor Signal Disruption in Human Induced Pluripotent Stem Cells
Published on: October 10, 2025
Related Concept Videos
Anticoagulant Drugs: Vitamin K Antagonists and Direct Oral Anticoagulants
Warfarin, a prominent vitamin K antagonist family member, exerts its effect by inhibiting the enzyme VKORC1 (vitamin K epoxide reductase complex 1). By hindering this enzyme, warfarin...
Disorders of Hemostasis
Thromboembolic Disorders
Two factors primarily cause thromboembolic conditions.
Vitamins
Pharmaceutical Alternatives: Stability-Related Therapeutic Nonequivalence
Pharmaceutical Alternatives: Excipients and Impurities-Related Therapeutic Nonequivalence
Pharmaceutical Poisoning: Potential Scenarios